I’m 9 months into my struggle with the usual array of symptoms mentioned on this forum: Brain fog, cognitive dysfunction, light sensitivity, dizziness (especially with movement), concentration, fatigue etc. I was most recently referred to a Professor of Ears, Nose and Throat who as you may have guessed concluded MAV as my diagnosis.
Having previously tried sibelium with no luck, he has prescribed Topiramate at 25mg going up to 50mg after one week. What I don’t understand is how this drug works - the side effects of the drug and often the posters on this forum state that brain fog and cognitive problems are associated with taking topiramate. How, therefore, does this drug help in reducing my brain fog and cognitive dysfunction rather than adding to my already muddled head.
Hi, and despite the circumstances that have brought you here, Welcome. Do come and join us. As you probably already know we are suffered, not medics snd just a support forum. I doubt anyone, even the medics, could tell you how any of the preventative drugs actually work. Nearly all are designed for other conditions and their efficacy with MAV discovered by accident as it were. Most are used what they call ‘off label’. Topiramate along with Propranolol and Amitriptyline and Noritriptyline are amongst the most commonly used for MAV and each have their supporters. They are well established for this use and known to be effective although its not a case of ‘one size, fits all’ but very much each individual just has to do the trial and error thing untill they discover the drug that works for them. There are of course many other drugs used with success. Effexor is one which seems to be being used more and more with success recently.
Topiramate can be a difficult drug for some people to tolerate. The symptoms you experience are typical and common. Quite often consultants do warn patients beforehand. All drugs tend to have side effects more particularly early on with most. It depends on what you are prepared to cope with. I have always thought it strange that nearly every drug on offer lists ‘dizziness’ as a major side effect when you have just asked for a drug to stop your dizziness but that’s just as it goes I suppose. Loads of drugs generally, away from MAV list it too. I don’t take Topiramate. Somebody who does will probably get back to you soon meanwhile suggest you have a trawl through the historic posts under the Search section. There’s plenty there and also check out the Welcome and wiki pages. You’ll find plenty of MAV information although not I imagine a direct answer to your question. Hope you’ll see improvement soon. Helen
Just this morning whilst researching for something elseI came across an post on another site not associated with vertigo but there somebody just happened to mention they had taken a ‘controlled short’ course of Topiramate which had got rid of their migraines. And they hadn’t had another since, in 6 years.